Reducing side effects of chemotherapy
Researchers are constantly trying to find new ways to reduce the side effects of chemotherapy from cancer drug toxicity.
These toxic effects include hair loss, kidney and heart toxicity, numbness or tingling in the extremities, ringing in the ears, bruising, fatigue, lowered resistance to infections, and nausea with vomiting.
Some exciting preliminary research involves the synergistic use of theanine, a rare amino acid protein from green tea, combined with chemotherapy drugs.
Initial cell studies showed that theanine increased the concentration of the chemotherapy drug doxorubicin inside cancer cells by inhibiting the glutamate transporter GS-X pump that allows cancer cells to pump drugs back out of cancer cells and into healthy tissues (Sadzuka Y, Enhancement of the activity of doxorubicin by inhibition of glutamate transporter, Toxicology Letters, September 2001).
Doxorubicin chemotherapy enhanced
A series of animal studies found that adding theanine to doxorubicin, idarubicin, pirarubicin, irinotecan, and cisplatin (approved for bladder cancer, advanced ovarian and cervical cancer, mesothelioma and other advanced metastatic cancers) enhanced chemotherapy results and reduced chemotherapy side effects in the following ways:
While these studies are still preliminary, researchers are hoping that human studies will show that theanine from drinking green tea may improve “the quality of life in clinical patients.” (Sadzuka Y, Modulation of cancer chemotherapy by green tea, Clin Cancer Res, January 1998).
Talk to your doctor
Patients undergoing chemotherapy must consult with their treating physicians for advice about lifestyle changes.
More health info with free subscription to the Green Tea Health Newsletter here:
This page last updated by Sharon Jones.
Subscribe now and don't miss a single issue.
Find out more!